Diagnosis: Drug reaction with eosinophilia and systemic symptoms
A dermatology consultation resulted in a working diagnosis of hypersensitivity to antibiotics and a recommendation to discontinue them. However, because the patient was febrile and had an elevated WBC count, the vancomycin was continued. Examination the following day found worsening edema and erythema in her face with increasing eosinophilia and worsening LFTs. The diagnosis was drug reaction with eosinophilia and systemic symptoms (DRESS).
DRESS is a drug hypersensitivity syndrome that must be diagnosed in a timely manner. It is characterized by a severe rash and systemic symptoms. The drugs commonly responsible for DRESS are the aromatic anticonvulsants (phenytoin, carbamazepine, phenobarbital), sulfonamides, nevirapine, and dapsone.1 The syndrome typically develops two to six weeks after the causative drug is started. This is later than the classic morbilliform drug rash, which usually begins 7-14 days after drug initiation.
Clinically, the most common symptoms of DRESS are a cutaneous eruption and fever. Sometimes fever and malaise precede the eruption,1 which begins as a morbilliform rash consisting of erythematous macules and papules. This later evolves to a more edematous rash with follicular accentuation.
Edema of the face is a hallmark of DRESS. Other possible manifestations include vesicles, tense bullae, and erythrodermic and purpuric lesions.2 DRESS can also involve the mucous membranes and may demonstrate extensive skin sloughing, making it difficult to distinguish from Stevens-Johnson syndrome or toxic epidermal necrolysis. Patients may have lymphadenopathy and arthralgias. The liver is the most common site of visceral involvement. The hepatitis can be fulminant and is the major cause of death in these patients (about 10%).2 Heart, lung, kidney, and thyroid involvement are also reported.
The underlying mechanism of DRESS is thought to involve altered metabolism of specific drugs in susceptible individuals, resulting in a toxic effect on certain organs. For example, some individuals cannot detoxify the arene oxide metabolites of the aromatic anticonvulsants, making those patients susceptible to a hypersensitivity syndrome.1 Immune mechanisms, including an increase in interleukin-5, and viruses, specifically human herpesvirus (HHV)-6 and HHV-7, have also been proposed as causative.2 The incidence of DRESS is estimated to range from one in 1,000 to one in 10,000.
Corticosteroids comprise first-line treatment for DRESS. In mild cases, topical steroids can be used, but with life-
threatening cases such as this one in which inflammation involves internal organs, systemic steroids are the treatment of choice. Relapse can occur when steroids are discontinued, so treatment is often maintained for weeks to several months. Thyroid function should be checked two months after onset of DRESS because of a possible transient hypothyroidism that occurs after one to three months.1
Once the diagnosis was made, our patient’s antibiotics were discontinued, and she was started on high-dose steroids. She remained in the hospital for several weeks on IV methylprednisone because of rising liver enzymes. Eventually, when the LFTs stabilized, she was discharged on oral steroids.
Dr. McClung is in private dermatology practice in Austin, Tex.
1. James WD, Berger TG, Elston DM. Contact dermatitis and drug reactions. In: James WD, Berger TG, Elston DM. Andrews’ Diseases of the Skin: Clinical Dermatology. Toronto, Ont.: Elsevier Canada;2006: chap 6.
2. Revuz J, Valeyrie-Allanore L. Drug reactions. In: Bolognia JL, Jorizzo JL,
Rapini RP, eds. Dermatology. London, England: Mosby;2003: chap 23.